Alert archive / Tennessee / Flash Flood Warnings in 2022

Flash Flood Warning 6, NWS Nashville, TN

July 17, 2022Cumberland County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 17, 2022, 4:52 PM CDT for Cumberland County, Tennessee. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2022, 4:52 PM CDT (21:52 UTC)
Expired
Jul 17, 2022, 6:30 PM CDT
In force
98 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Cumberland County, TN

The radar

The Nashville radar (KOHX), 139 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 803 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
803 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

364 
WGUS54 KOHX 172152
FFWOHX
TNC035-172330-
/O.NEW.KOHX.FF.W.0006.220717T2152Z-220717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
452 PM CDT Sun Jul 17 2022

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southwestern Cumberland County in middle Tennessee...

* Until 630 PM CDT.

* At 452 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across south-central Cumberland County in the Lake 
  Tansi and southern Crossville areas. Radar estimates between 2 and 
  4 inches of rain have fallen in the past couple of hours. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Crossville, Crab Orchard, Lake Tansi, Cumberland Mountain State 
  Park and Indian Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3601 8502 3593 8489 3577 8512 3578 8523
      3584 8523

FLASH FLOOD...RADAR INDICATED

$$

Shamburger
1 follow-up statement
323 
WGUS74 KOHX 172240
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
540 PM CDT Sun Jul 17 2022

TNC035-172330-
/O.CON.KOHX.FF.W.0006.000000T0000Z-220717T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cumberland TN-
540 PM CDT Sun Jul 17 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM CDT THIS 
EVENING FOR SOUTHWESTERN CUMBERLAND COUNTY...

At 540 PM CDT, Doppler radar indicated the thunderstorms producing 
heavy rain are moving out of the warned area. However, radar 
estimates between 2 and 5 inches of rain have fallen in the Midway 
and Latana communities of southwest Cumberland County. Any flood 
waters will take some time to recede.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Midway, Lantana, southern Crossville, Crab Orchard, Lake Tansi, 
  Cumberland Mountain State Park and Indian Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3601 8502 3593 8489 3577 8512 3578 8523
      3584 8523

FLASH FLOOD...RADAR INDICATED

$$

Shamburger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:40 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 17, 2:40 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
240 PM CDT Sun Jul 17 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Monday Night)
Issued at 218 PM CDT Sun Jul 17 2022

Scattered showers and storms have developed over the last couple
of hours. Middle Tennessee in general is currently characterized
by 1500-2000 J/kg of mlCAPE and around 10 kts of effective shear.
The lack of shear will inhibit a widespread severe threat, but
given the amount of CAPE, there will be an isolated strong wind
threat through the afternoon. Most of the activity should subside
during the early evening hours. The trough axis is still well
northwest of the area and another lobe of energy will bring
another wave of showers and storms into the area late in the
evening and past midnight. Additional waves of showers and storms
will continue into Monday. Given the rain, clouds, and troughing
on Monday, it looks like BNA's 90 degree streak is going to come
to an end. The trough axis will finally move east of the area
Monday night shutting off rain chances from west to east.

&&

.LONG TERM...
(Tuesday through next Sunday)
Issued at 218 PM CDT Sun Jul 17 2022

The trough will continue westward on Tuesday and the influences of
the large western upper high start squeezing eastward toward our
area. The hot and humid conditions will make an unwelcomed return
on Tuesday. It will only get hotter on Wednesday with highs mainly
spanning the mid to upper 90s. In addition, dew points will be in
the 70s on Wednesday which means max heat index values will be
around 105-110 west of the Cumberland Plateau. The GFS and Euro
bring a weak surface boundary toward the area Wednesday night
which could enhance our rain chances Wednesday night and perhaps
Thursday. As we move toward the weekend the western upper high
will enlarge and move eastward. This will decrease rain chances
Friday and through the weekend and cause temperatures to rise into
the mid and upper 90s once again. There will likely be a few
locations that even hit the 100 degree mark.

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CDT Sun Jul 17 2022

An approaching trough will bring increasing coverage of showers
and scattered thunderstorms through the taf period. For this
afternoon, VFR will prevail with just isolated coverage except
for scattered coverage around CKV. Rain coverage will increase
area wide after 06Z with widespread MVFR expected by 12Z.

Southwest winds around 10 knots gusting to 15 knots can be
expected during the day, becoming 5 to 10 knots during the
overnight hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      72  85  71  92 /  70  70  30  20
Clarksville    71  85  70  93 /  90  60  20  10
Crossville     70  78  66  83 /  40  70  50  40
Columbia       73  86  70  92 /  60  70  40  30
Cookeville     70  80  68  86 /  60  70  50  30
Jamestown      68  79  67  84 /  60  70  40  30
Lawrenceburg   73  84  69  90 /  60  70  50  30
Murfreesboro   73  85  70  91 /  60  70  50  30
Waverly        70  86  70  93 /  80  70  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Reagan
LONG TERM....Reagan
AVIATION.....13
Hazardous weather outlook, Jul 17, 3:18 AM CDT, 13 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
318 AM CDT Sun Jul 17 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-181000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
318 AM CDT Sun Jul 17 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

A few strong to perhaps some severe thunderstorms will be
possible across locations generally around and north of
I-40 Corridor this afternoon through early evening hours
tonight. Main concerns will be strong to damaging winds
but large hail can not be totally ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heat index values are expected to range 100 to 105
degrees for locations west of Cumberland Plateau Region
next Tuesday through Saturday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

JB Wright

In the hours before

Special weather statement, Jul 17, 2:03 PM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Nashville TN
203 PM CDT Sun Jul 17 2022

TNZ066-171945-
Cumberland TN-
203 PM CDT Sun Jul 17 2022

...A strong thunderstorm will impact portions of central Cumberland
County through 245 PM CDT...

At 202 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crossville, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Crossville, Fairfield Glade, Crab Orchard, Cumberland Mountain State
Park, Slate Springs and Lake Tansi.

This includes Interstate 40 between mile markers 315 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3589 8494 3587 8522 3612 8503 3611 8485
      3608 8483 3609 8483 3610 8482 3609 8480
      3605 8479 3602 8475
TIME...MOT...LOC 1902Z 222DEG 12KT 3601 8497

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 2:03 PM CDTSpecial Weather StatementOHXCumberland42 min
Jul 17, 3:32 PM CDTAreal Flood AdvisoryOHXCumberland, White82 min

Nearby

Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.